Wisconsin, 2021

Damaging Wind in Wisconsin, July 23, 2021

July 23, 2021 · NWS DLH · 1 event in 1 county or zone

Thunderstorms developed during the afternoon hours of the 23rd ahead of a warm front moving across the region. While most of the storms across northwest Wisconsin remained below severe limits, one storm did produce isolated tree damage and power outages in Douglas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms developed during the afternoon hours of the 23rd ahead of a warm front moving across the region. While most of the storms across northwest Wisconsin remained below severe limits, one storm did produce isolated tree damage and power outages in Douglas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 23, 8:27 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 23, 8:27 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
927 PM CDT Fri Jul 23 2021

.DISCUSSION...(This evening through Thursday)
Issued at 359 PM CDT Fri Jul 23 2021

Summary: increasing chances of showers and storms are expected
this afternoon and evening, some of which will be strong to
severe. Then, drier conditions are expected for Saturday and
Sunday, which will lead to dangerous fire weather conditions. The
rest of the week will continue to be very warm, with off-and-on
chances of showers and storms.

This afternoon and evening: chances of showers and storms will
increase from west to east as a mid-level shortwave impulse
translates eastward. This shortwave is ahead of a cold front that
will move eastward today through tonight, which could result in
additional convection. Already, some showers and thunderstorms
have formed over north-central Minnesota, with some gusts up to 60
mph already being reported near Birchdale. The environment
continues to be conducive to large hail and damaging wind gusts,
with strengthening upper-level flow, steepening low-level lapse
rates, and mixed-layer CAPE between 1500-2500 J/kg. The threat for
severe storms will continue through the evening hours, and
perhaps into the overnight hours, although instability looks to
diminish by then. Deep-layer shear will continue to be decent,
generally around 30 to 40 knots. Some heavy rainfall will be
possible with this activity as well, with total accumulations
between 0.50" to 1.00" possible, especially over northwest
Wisconsin where the activity is expected to become more
widespread.

The cold front will pass through the region late tonight into
early Saturday morning, which will help usher in drier air behind
it. Northwest winds look to strengthen, with gusts to around 20
to 25 mph. This, coupled with low relative humidities, will lead
to near-critical fire weather conditions for Saturday afternoon
and early evening. The severity of these fire weather conditions
will be dependent on tonight's convection. If rainfall becomes
widespread, this will help tamper down these conditions. Dry
conditions will continue for Sunday, as well, so these near-
critical fire weather conditions may continue into Sunday.

For Monday through Friday next week: very warm conditions will
continue as a broad upper-level ridge will be in place, centered
over the Intermountain West states. Broad thermal ridging will
result in high temperatures into the 80s and even some lower 90s
as well. There will be some off-and-on chances of showers and
thunderstorms for late Monday through Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 658 PM CDT Fri Jul 23 2021

A mix of mostly VFR, with some deteriorated flight conditions due
to scattered showers and thunderstorms over far northern
Minnesota, are anticipated. This storm activity is expected to
continue through the evening hours, and generally make its way to
the southeast. Flight conditions will deteriorate under these
storms, with visibility reductions down to MVFR, and possibly IFR,
under the strongest storms. These storms have already become
severe at times, with wind gusts of up to 60 knots and possibly
some large hail. There could be additional activity late tonight
as a cold front makes its way eastward. Once the cold front passes
through early Saturday morning, drier conditions are expected for
Saturday, but gusty northwest winds are expected, with gusts to
around 20 to 25 knots.

&&

.MARINE...
Issued at 927 PM CDT Fri Jul 23 2021

Showers and thunderstorms are anticipated across western Lake
Superior through the overnight as a cold front makes its way
eastward. Some of these storms could be strong to severe, with
strong and erratic wind gusts as high as 50 knots, heavy
rainfall, and cloud-to-water lightning. Variable winds tonight,
with wave heights only around 2 feet or less. Winds will turn more
westerly Saturday after the cold front passes through, sustained
between 10 to 15 knots, with gusts up to 20 knots. Wave heights
will continue to be around 2 feet or less.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  66  87  60  87 /  60  20   0   0
INL  60  83  56  85 /  50   0   0   0
BRD  67  89  59  89 /  80   0   0   0
HYR  67  87  55  88 /  70  60   0   0
ASX  67  88  60  90 /  60  70   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...JTS
AVIATION...JTS
MARINE...JTS/GSF
Hazardous weather outlook, Jul 23, 9:05 PM CST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1005 PM CDT Fri Jul 23 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-250315-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1005 PM CDT Fri Jul 23 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Thunderstorms remain possible this evening and into the overnight
hours and some may be strong to severe. The strongest storms will
be capable of hail up to quarter size and gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Very low relative humidity values and breezy northwest winds will
lead to near-critical fire weather conditions Saturday afternoon
across much of the Northland.

There is a chance for thunderstorms Monday through Thursday next
week.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed late this evening and tonight.

LSZ121-140>148-150-250315-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1005 PM CDT Fri Jul 23 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

There is a slight risk for a few strong to severe storms across
western Lake Superior this evening and into tonight. The strongest
storms capable of large hail, strong winds up to 40 knots, heavy
rainfall which my reduce visibility and frequent cloud-to-water
lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is chance for thunderstorms most of next week from Monday
to Thursday.

BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Jul 23, 8:34 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
934 PM CDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     MARINE TSTM WIND LESTER PARK             46.84N 92.02W
07/23/2021  M40 MPH          ST. LOUIS          MN   AMATEUR RADIO

&&

BJH
Special weather statement, Jul 23, 8:43 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Duluth MN
943 PM CDT Fri Jul 23 2021

MNZ036>038-240315-
Pine-Carlton/South St. Louis-South Aitkin-
943 PM CDT Fri Jul 23 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL AITKIN...
NORTHWESTERN PINE AND SOUTHERN CARLTON COUNTIES...

At 943 PM CDT, strong thunderstorms were along a line extending from
7 miles northwest of Barnum, to near Kettle River, to 12 miles
southeast of McGregor, and moving east-southeast at 30 mph.

Wind gusts up to 40 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with these
storms.

These storms will be near...
  Kettle River around 955 PM CDT.
  Mahtowa around 1000 PM CDT.
  Barnum around 1010 PM CDT.
  Nemadji around 1015 PM CDT.

Other locations impacted by these storms include Arthyde, Moose Lake
State Park, Ronald, Pleasant Valley, Lawler, Kettle Lake, Denham,
Automba and Sturgeon Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4655 9233 4631 9305 4653 9329 4658 9318
      4665 9284
TIME...MOT...LOC 0243Z 283DEG 28KT 4659 9278 4652 9298 4646 9316

Unruh/Huyck
Special weather statement, Jul 23, 9:16 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Duluth MN
1016 PM CDT Fri Jul 23 2021

MNZ037-038-240330-
Pine-Carlton/South St. Louis-
1016 PM CDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PINE AND
SOUTHEASTERN CARLTON COUNTIES...

At 1015 PM CDT, a strong thunderstorm was over Nemadji, or 19 miles
south of Cloquet, moving southeast at 25 mph.

Wind gusts up to 40 mph and dime size hail can be expected with this
storm.

This storm will be near...
  Holyoke around 1030 PM CDT.

Other locations impacted by this storm include Duquette, Nickerson
and Kerrick.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4641 9271 4653 9261 4647 9233 4628 9250
TIME...MOT...LOC 0315Z 300DEG 23KT 4645 9257

Huyck
Local storm report, Jul 23, 9:19 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1019 PM CDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     OSLUND                  47.66N 94.04W
07/23/2021                   ITASCA             MN   PUBLIC

            PHOTOS SHARED ON SOCIAL MEDIA SHOWS AN
            UPROOTED RED PINE TREE AS WELL AS A WHITE
            PINE BROKEN IN HALF ABOUT HALFWAY UP THE
            TREE. TREE HEIGHTS ARE ESTIMATED TO BE
            AROUND 80 FEET. TIME ESTIMATED FROM RADAR.

&&

WFU
Special weather statement, Jul 23, 9:33 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Duluth MN
1033 PM CDT Fri Jul 23 2021

MNZ037-038-WIZ001-240345-
Pine-Carlton/South St. Louis-Douglas-
1033 PM CDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PINE...SOUTHEASTERN
CARLTON AND WESTERN DOUGLAS COUNTIES...

At 1033 PM CDT, a strong thunderstorm was near Holyoke, or 23 miles
south of Cloquet, moving southeast at 25 mph.

Wind gusts up to 40 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

This storm will remain over mainly rural areas of northeastern Pine,
south central Carlton/South St. Louis and western Douglas Counties,
including the following locations... Duquette, Nickerson, Harlis and
Belden.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4642 9264 4652 9255 4643 9222 4624 9237
TIME...MOT...LOC 0333Z 299DEG 23KT 4639 9242

Huyck
Special weather statement, Jul 23, 9:46 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Duluth MN
1046 PM CDT Fri Jul 23 2021

MNZ038-WIZ001-006-240400-
Pine-Douglas-Burnett-
1046 PM CDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PINE...SOUTHWESTERN
DOUGLAS AND NORTHEASTERN BURNETT COUNTIES...

At 1046 PM CDT, a strong thunderstorm was near Dairyland, or 31 miles
south of Superior, moving southeast at 35 mph.

Wind gusts up to 40 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with this
storm.

This storm will be near...
  Dairyland around 1100 PM CDT.

Other locations impacted by this storm include Cozy Corner, Moose
Junction, Belden and Kingsdale.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4624 9242 4638 9226 4625 9189 4616 9199
      4616 9205 4610 9205 4603 9212
TIME...MOT...LOC 0346Z 306DEG 29KT 4627 9226

Huyck

The radar

The Duluth radar (KDLH), 75 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
July 23, 9:59 PM CST to 10:00 PM CST
Where
Douglas County, 0.84 mi SE of Cozy Corners
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.160, -92.220

A secondhand report was received of trees down along with a power outage near Cozy Corner.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967883.